Q. I experience neuropathy post parathyroid adenoma surgery. Is this due to calcium level adjustment?

Answered by
Dr. Upendra K Shah
and medically reviewed by Dr. Vinodhini. J
This is a premium question & answer published on Mar 23, 2020

Hello doctor,

I recently had parathyroid surgery to remove one adenoma, nine weeks ago. The recovery started out pretty well and have been feeling good on and off but in the last two weeks I have been having some neuropathy in random parts of my body. My endocrine surgeon and PCP say that it is just my body leveling out due to the adjustment of normal calcium levels now in my body after abnormal calcium levels I had for three years prior to surgery. However, it makes me nervous and I want to rule out any nerve disorders.

All of my blood labs are current and are normal. This includes a full thyroid panel and CBC. I have been recovering from parathyroid surgery and have been having some new symptoms of nerve discomfort the past two weeks, on and off. It ranges from a feeling of a pinched nerve in the right arm and muscle weakness in both legs as well as burning and tingling feeling on random parts of the body, as well as tingling in the bladder and vulva region. It is not there every day, some days I feel great with no symptoms but other days I have it.

I have had zero symptoms like this in my life and this only appeared post-surgery. This was my after visit summary with my PCP.

General appearance: alert, appears stated age and cooperative.

Head: Normocephalic, without obvious abnormality, atraumatic.

Lungs: clear to auscultation bilaterally.

Heart: regular rate and rhythm, S1, S2 normal, no murmur, click, rub or gallop.

Abdomen: soft, non-tender, bowel sounds normal, no masses, no organomegaly.

Extremities: extremities normal, atraumatic, no cyanosis or edema bilat le with s/p 5/5 and DTR 2+ bilat patella and no ankle clonus.

Neurologic: Grossly normal.

I take 30 mg Paroxetine daily and have been taking Xanax and Klonopin to help with the anxiety. I have been feeling about this. Besides that I take Calcium, Vitamin D, multivitamins, and iron supplements daily.

#

Hello,

Welcome to icliiq.com.

Your physician has rightly said, it seems that nerves are adjusting to the calcium metabolism, in addition to your medication you can take tablet Pregabalin 50 mg along with tablet Mecobalin 1500 microgram for about one month to alleviate your symptoms, by that time it should get relieved.


Was this answer helpful?

 | 

Thank you doctor,

So, in your opinion, this does not sound like a serious medical condition like MS or ALS? I am having so much anxiety. The two medications you suggested, what are these for?

#

Hi,

Welcome back to icliniq.com.

This is definitely not a serious condition. The medicine Pregabalin is for symptomatic relief which you are experiencing such as tightness, numbness, tingling sensation in your body parts. You can discontinue this after one month.

The second medicine is a nerve vitamin that helps in healing of nerves if any damage is there. At this point there is no need to be anxious, hopefully, they will be gone within a few weeks.


Was this answer helpful?

 | 

Ask a QueryAsk a Query Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Popular

Popular

Ask your health query to a doctor online?

Ask a Neurologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.